Opioids and motor complications in Parkinson's disease.Trends Pharmacol Sci. 2006 Oct; 27(10):512-7.TP
The long-term treatment of Parkinson's disease with L-dopa is often associated with the appearance of involuntary movements called L-dopa-induced dyskinesias. These debilitating side-effects are thought to result from an aberrant form of plasticity triggered by a combination of factors related to dopamine denervation and repeated L-dopa administration. In animal models of Parkinson's disease, dopamine denervation and repeated L-dopa administration are associated with an enhancement of opioid transmission in the basal ganglia. The exact role of this increased opioid activity is still under debate. It has been proposed that some of the changes in opioid transmission are directly involved in the genesis of L-dopa-induced dyskinesias. In this article, we suggest that changes in opioid transmission in the basal ganglia in response to denervation and repeated L-dopa therapy are, instead, part of compensatory mechanisms to prevent motor complications. Initially, these compensatory mechanisms might be sufficient to attenuate the parkinsonian syndrome and delay the appearance of involuntary movements. But with the progression of the disease and repeated exposure to L-dopa, these mechanisms eventually fail. These new insights could contribute to better understanding of the motor complications in Parkinson's disease and lead to the development or improvement of pharmacological strategies to prevent or reduce L-dopa-induced dyskinesias.